problems urinating for almost a month...no explanation...???please help!!
I just joined this board and am hoping that someone out there may be of some help to me somehow, or atleast moreso than the doctors have been so far....so here is my unexplained story...
about3-4 weeks ago I had a very sharp pain in my lower abdomen early in the morning. This pain came on immediately after I had finished emptying my bladder once I woke up in the morning. It was so painful that I almost couldn't stand up straight. Then about 10mins later it gradually disappeared suddenly, just as it had come on. I wasn't that worried since it went away and just thought it might have been gas pains which I used to get frequently as a child(I am 24 years old now). Well, then about some days after this acute episode, my period came 2 weeks early(I haven't been on birth control for almost 3 years now). It was an unusually heavy flow and only lasted for 3 days then stopped and then returned the next day and then finally stopped completely. Soonafter, I began having a noticeably difficult time urinating and emptying my bladder completely. I could feel that my bladder was full and somewhat distended but when I went to the bathroom I would have to kind of massage my stomach and lower abdomen and push on it to make urine come out. sometimes this would work and other times this would not work and the urine would only trickle out or not come out at all. also sometimes it would take a little bit of time before the urine came out. Every now and then I had a sensation of a slight burning sensation when the urine did flow out so I figured I had the early signs of a UTI(had one about 3 years ago). I went to a walk in clinic(I don't have insurance) and they tested my urine and said that it was perfectly clear of infection or blood. They could not understand what it was. They gave me 3 days worth of Cipro and 2 diflucan pills to take just in case. they did nothing. They then told me to go get a pelvic exam, which i did. The nurse practitioner who did the exam felt confident that I had had a large ovarian cyst that ruptured and caused an irritation to my bladder(also she did not feel any abnormal masses). but she found it slightly odd that I was still suffering from these symptoms more than 2 weeks after the abdominal pain incident.
so then i make an appt. with a urologist(1st time going to him). he does another urinalysis:normal, no sign of blood or infection. then he does a bladder scan(sees 85ml urine) has me go to the bathroom and then takes another scan(71ml urine). he didn't seem worried about that amt. of remaining urine.....he then thought I might have kidney stones and sent me for a CAT scan which came back normal and he said he didn't see anything. So after all this money I still have no answers, and no relief. I still struggle with the constant discomfort of my bladder being full but I can never seem to empty it completely....the even more weird thing is that when I have a couple beers or anytype of alcohol really it seems I am able to pee with a stronger flow and with more output. but i'm not sure if that is because of the increase in fluids all at once or if somehow it's helping. but this doesn't always do the trick each time....I'm really scared about what this might be and don't know what to do. the urologist said he was "stumped" and scheduled me for a follow up on the 28th. recently, there have been a couple nights where I could see that my bladder was pushed out and full and could not release any urine, even if i strained and pushed on my abdomen. but then when I wake up in the mornings, I am usually able to release a good amount but never feels like everything. the urologist thought this might be connected to something more serious and if so then other more specific symptoms would show up and then he could treat them or he said it might just happen to go away on its own. that's not very reassuring to me, especially coming from a "specialist".
On my own, I found that the prescription drug called "minocycline" which i have been on for about a year and a half for acne has listed as a serious side effect:"urinating less than usual or not at all". now I'm wondering if this medication somehow damaged me neurologically. i would say my symptoms are best described as: it's like my bladder isn't getting the message that it needs to release more urine and empty itself. it's almost as if i'm aware that the bladder is full but it is not. if it's neurological, is there any hope those things be reversed??? has anyone heard of minocycline causing problems like these?
I'm overall a healthy 24 year old female. i try to exercise regularly and all this just doesn't make sense. i've been suffering with this for some time now that I really don't even remember what it used to feel like to go to the bathroom normally. since almost a month has passed i seem to be remembering other bits and pieces of info before all this happened that are related. probably sometime in jan. of this year i remember experienceing a similar episode where my bladder was full and i really had to go but could not release any urine. but then later on, things seemed back to normal so i thought nothing of it. maybe this has been something developing? but could there be a connection with a ruptured cyst? do i need to see a female uro/gyn doctor? or get a 2nd opinion with another urologist?
I apologize for the length of this post, but I am very scared and discouraged and just want to tell as much as possible in case someone out there might recognize this as something. now i'm wondering if i should have just went to the ER weeks ago and maybe would have gotten answers then. oh yah, noone has done any blood tests on me yet. Please, if anyone can help or offer any sort of advice/opinions it would really help me !
Re: problems urinating for almost a month...no explanation...???please help!!
I also did a quick search on minocycline, and YES Urinary retention CAN be a serious side effect to that drug, as well as stomach pain. I would suggest that you go back to the doctor that perscribed that to you and tell them of your situation. It's hard to say if that IS the actual cause of what your going through given the fact you have been on it for a year and a half, BUT would be the next step I would take if it were me, along with STOP taking it and see if it improves.
I have what they call a "neurogenic bladder". In my situation I have NO bladder function, and I dont get the "urge" to pee. I have been
"self cathing" for 10 years due to nerve damage during a hysterectomy. Basicly my bladder is "dead". The only thing that stops me from having a "free flow" of urine is because my bladder is also prolapsed, and my urethra is at a 90 degree angle, which stops the urine. I have to get into a certian position on the toilet just to get the catheter in because of the angle. The only way I know I have to cath is my urethra will actualy spasm due to the weight of the bladder, OR my bladder will be so full it will distend my abdomon.
It almost sounds like your bladder is acting "sluggish" at the very least, that its not "Contracting"(In order to pee your bladder has to contract, to contract there has to be nerve function.) properly. Can the medication your on cause that?... MAYBE....Thats why I said it may be the best "NEXT STEP" in the evaluation. I would definetly talk to a Doctor about that medicene your on at the VERY LEAST. Just my opinion of course.
OR there is some sort of "stricture"(narrowing) or obstruction of the urethra itself. Which a "cystoscopy" would be a good step in getting a visual of the inside of the urethra and bladder.
I do wish you the best, and please let us know how you make out with all this.
Take care, and GOd bless.
Re: problems urinating for almost a month...no explanation...???please help!!
Mom of 2 sons,
thank you so much for taking the time to ready my story and offer your advice. I did stop the minocycline immediately and am waiting to see if that does anything. I think your suggestion of a cystoscopy is a good idea. the urologist i saw actually told me that i didn't need that because they were not very conclusive diagnostic tools for women, only men.....(i wasn't too impressed with this guy). Tomorrow it will have been one week of being off the medication but still I have no relief from these symptoms. i'm starting to wonder if i made the wrong decision in not going to the ER initially. maybe then i would have been healed by now. well, thank you for your time again, i wish you the best also!
by the way, ever heard of these type symptoms being caused by cysts rupturing?